Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 176, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 27, 2002, 6:34 PM EST for Washington County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2002, 6:34 PM EST (23:34 UTC)
- Expired
- Jun 27, 2002, 7:05 PM EST
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Washington County, IN
The radar
The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1717 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 272334 SVRSDF INC175-280005- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 634 PM EST THU JUN 27 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 705 PM EST * AT 633 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RUSH CREEK VALLEY...OR ABOUT 38 MILES NORTHWEST OF LOUISVILLE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLATTSBURG...SALEM...BECKS MILL...ORGAN SPRINGS AROUND 640 PM EST CANTON AROUND 650 PM EST NEW PHILADELPHIA...PUMPKIN CENTER...SOUTH BOSTON...FARABEE AROUND 655 PM EST LITTLE YORK AROUND 700 PM EST DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3878 8623 3843 8631 3843 8601 3872 8590 DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:45 PM EST, 4 hours 49 minutes earlier.
Area forecast discussion, Jun 27, 1:45 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 245 PM EDT THU JUN 27 2002 CDFNT CURRENTLY LIES FM NR LAKE ERIE WESTWARD ACRS NRN IN INTO CNTRL IL. JUST AHD OF THE FNT...TSTMS HV DVLPD FM CNTRL OH TO NR IND TO JUST E OF STL. MOST NUMEROUS TSTMS ARE OCCRG ON ERN END OF LINE GIVEN STRONGER WIND FIELDS AND FORCING...BUT EXPECT TSTMS OVR CNTRL IL TO INCRS IN COVERAGE DURG LATE AFTN AS CONTD HEATING AND WK LOW-LVL CNVRGNC AND CURRENT SFC-BASED LI VALUES AROUND -7 INITIATE DVLPMT. ACTIVITY WL SETTLE INTO S-CNTRL IN BY EVNG THEN ACRS CNTRL KY LATER TNGT. THESE STMS SHLD OUTRUN FRONT GIVEN WEAK NWLY FLOW ALOFT. THEN MESOETA SUGGESTS A NARROW LINE OF ADDTNL SHWRS/TSTMS COULD FORM LATER TNGT ALG FNT AND MV TO ARND OH VLY BFR DISSIPATING BY FRI MRNG. THIS IS PSBL BUT NOT FOR SURE. MEANWHILE...SCT TSTMS WL CONT LATE THIS AFTN AND EVNG ACRS CNTRL KY IN WEAK SWLY FLOW AHD OF LWR MS VLY TROF AXIS (SIMILAR TO LAST FEW DAYS). GIVEN PW VALUES FM 1.5 TO 2.0 INCHES AND RELATIVELY SLOW CELL MVMNT...BRIEF VERY HVY RAIN WL OCR WITH STGR CELLS...AND THIS IS MENTIONED IN FCST. FNT SHLD BE NR OR JUST S OF OH RVR BY FRI MRNG. MODELS DIFFER A BIT ON EXACT LOCATION OF BNDRY WITH TIME...AND BNDRY WL BECOME MORE DIFFUSE WITH TIME AS WELL AS UPR LVL RIDGE EVENTUALLY BUILDS ACRS MS VLY. NEVERTHELESS...MODELS DO SUGGEST FNT WL BECOME NEARLY STNRY SOMEWHERE OVR CNTRL OR S-CNTRL KY. ETA SUGGESTS BNDRY MAY LIE OVR N-CNTRL KY BUT WL LEAN TWRD A SLIGHTLY FARTHER S POSITION. ALTHOUGH DEEP-LYRD MSTR WL PUSH S OF FCST AREA BY LATER FRI ASSOCD WITH MID-LVL TROF/SHEAR AXIS...LOW-LVL MSTR AND INSTBLTY GRADIENT ARE PROGGED TO REMAIN OVR CNTRL KY ALG WEAK SFC BNDRY. AS A RESULT...AFTN AND EARLY EVNG ISOLD/SCT TSTMS WL REMAIN PSBL FRI THRU SUN (I.E. HIGHLY DIURNAL IN NATURE) ASSUMING ENOUGH LOCALIZED LOW-LVL MSTR CNVRGNC CAN OCR TO INITIATE DVLPMT. AT THIS TIME...WL LEAVE MOST OF N-CNTRL AND E-CNTRL KY DRY FRI THRU SUN BUT CANT RULE OUT ISOLD TSTM ESPCLY LATER IN WEEKEND AS HUMIDITY BUILDS AGN. IN EXTENDED FCST...NO MAJOR WX SYSTEMS EXPCTD...WITH A TYPICAL SUMMERTIME HEAT AND HUMIDITY PTRN AND ISOLD/SCT AFTN/EVNG CNVCTN PSBL. GUIDANCE TEMPS APR REASONABLE WITH NO MAJOR CHGS NEEDED AT THIS TIME. .SDF...NONE. FUNK
In the hours before
Special weather statement, Jun 27, 2:39 PM EST, 3 hours 55 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-280200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 339 PM EDT THU JUN 27 2002 THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE EVENING HOURS ACROSS ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. SCATTERED STORMS MAY BEGIN TO ORGANIZE ALONG AND AHEAD OF A SOUTHWARD MOVING COLD FRONT THROUGH THE EVENING HOURS. LINES OF THUNDERSTORMS MAY PRODUCE HIGH WINDS, AND IF ENOUGH INSTABILITY COALESCES, THESE STORMS COULD PRODUCE HAIL TO THE SIZE OF NICKELS. INTENSE RAINFALL AND FLOODING IS ALSO A THREAT FROM STORMS THAT DEVELOP. THE FORECAST STORM MOTIONS, TO THE EAST NORTHEAST AT 20 TO 30 MPH, ARE NEARLY PARALLEL TO THE FRONTAL ORIENTATION WHICH COULD PROMOTE THE DEVELOPMENT OF SOME TRAINING THUNDERSTORM CELLS. IN ADDITION, ATMOSPHERIC MOISTURE VALUES ARE FROM 150 TO 200 PERCENT OF NORMAL FOR LATE JUNE, WHICH IS CONDUCIVE TO HEAVY RAIN PRODUCTION. STAY TUNED TO NOAA WEATHER RADIO, LOCAL TELEVISION OR RADIO STATIONS, AND THE INTERNET FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. SMALLCOMB
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.